Texas, 2005

Hail and Damaging Winds in Texas, June 5, 2005

June 5, 2005 · NWS LUB · 30 events in 8 counties and zones

28 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 2:08 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 5, 2:08 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
308 PM CDT SUN JUN 5 2005

.SHORT TERM...
VISIBLE SATELLITE IMAGERY SHOWING COLD FRONT THAT MOVED THROUGH THE
AREA AND INTO THE NORTHERN PERMIAN BASIN AND BIG COUNTRY EARLY THIS
MORNING HAS BEGUN TO MOVE NORTHWARD AS A WARM FRONT INTO THE EXTREME
SOUTHERN ROW OF COUNTIES IN THE CWA...ROUGHLY FROM BROWNFIELD TO
ASPERMONT. IMAGERY ALSO SHOWS ANOTHER BOUNDARY WORKING ITS WAY
WESTWARD. WEST TEXAS/TEXAS TECH MESONET OBSERVATIONS SUGGEST THIS IS
A SURGE OF MOISTURE. THESE TWO BOUNDARIES LOOK TO SERVE AS POTENTIAL
FOCI FOR THUNDERSTORM DEVELOPMENT EARLY THIS EVENING. SATELLITE
SHOWING AN EXPANDING CUMULUS FIELD ACROSS THE SOUTHEAST FA NEAR AND
NORTH OF THE FRONT WITH TEMP/DEW ROUGHLY MID TO UPPER 80S OVER MID
TO UPPER 60S. THE WESTERN BOUNDARY ALSO FORCING SOME CUMULUS...BUT
RATHER SPARSE STILL AND VISUAL LOOK SHOWS IT TO HAVE MINOR VERTICAL
EXTENT. MODIFIED 12Z SOUNDINGS SUGGESTED THAT UPPER 80S WOULD BE
NEEDED TO REACH CONVECTIVE TEMPERATURE...SO CAP MAY BE A PROBLEM
THROUGH THE EVENING. WITH BETTER TEMP/DEW COMBINATION THE FAVORED
AREA WILL REMAIN THE SOUTHEASTERN ZONES IN SIMILAR FASHION TO THE
GFS. WILL HOWEVER HAVE TO WATCH THE SOUTHWESTERN ZONES WITH ITS
BOUNDARY AS PREFERED BY THE NAM. IF CAP BREAKS MODIFIED MORNING
SOUNDINGS AND PROGGED SOUNDINGS SUGGEST MLCAPES NEAR 4 KJ/KG.
ALTHOUGH MID AND UPPER FLOW IS RATHER WEAK THAT AMOUNT OF INSTABLITY
SHOULD STILL LEAD TO SEVERE POTENTIAL AND WILL MENTION SUCH IN THE
ZONES AND GRIDS.

A TRUER DRYLINE BECOMES ESTABLISHED MONDAY AS MOISTURE SURGES WELL
TO THE NORTH AND WEST OF THE FA. LOWER LEVEL FLOW PROGGED TO REMAIN
BACKED TOWARD S/SSE DURING THE DAY WITH SOME MIXING OF DRIER
AIR...BUT KEEPING THE DEW POINT GRADIENT/DRYLINE WEST OF THE FA
UNTIL LATE IN THE DAY. MID LEVEL TEMPS PROGGED TO INCREASE SLIGHTLY
SO CAP MAY BE A PROBLEM. WILL PLAY BEST CONVERGENCE NEAR THE DRYLINE
WITH SLIGHT CHANCE OF THUNDER AFTER 21Z ACROSS THE WESTERN THIRD OF
THE AREA.

GUIDANCE TEMPS BOTH TONIGHT AND MONDAY LOOK REASONABLE. WILL
INCREASE SKY COVER GRIDS BETWEEN 06 AND 18Z AS RICH LOW LEVEL
MOISTURE SHOULD LEAD TO SOME LOW CLOUD FORMATION OVERNIGHT.

.LONG TERM...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT...AT LEAST THROUGH
THURSDAY WITH A BROAD TROUGH OVER THE WESTERN CONUS AND A RIDGE
TO THE EAST. WHERE THEY DIFFER IS ON HANDLING OF SHORTWAVES
ROTATING AROUND THE TROUGH THEY BASICALLY HAVE A CUT-OFF LOW
MOVING OUT OF THE GREAT BASIN TOWARD THE NORTHERN ROCKIES ON
WEDNESDAY AS ANOTHER LOW MOVES SOUTHEAST FROM THE PACIFIC
NORTHWEST INTO THE GREAT BASIN. BIGGEST DIFFERENCES COME INTO
PLAY FROM THURSDAY INTO THE WEEKEND AS ECMWF AND NOGAPS HAVE
THIS LOW MOVING SOUTH INTO SOUTHERN CALIFORNIA THURSDAY THEN
NORTHEAST ACROSS SOUTHERN NEVADA FRIDAY AND INTO THE CENTRAL
ROCKIES ON SATURDAY WITH TROUGH AXIS REMAINING TO THE WEST.
THE 05/00Z GFS BRINGS THE LOW EASTWARD AS AN OPEN WAVE ACROSS
THE DESERT SOUTHWEST WITH THE TROUGH AXIS NEAR THE TEXAS/NEW
MEXICO BORDER LATE FRIDAY AND ACROSS THE FORECAST AREA ON
SATURDAY. THE 05/12Z GFS IS SIMILAR ON BRINGING THE LOW
EASTWARD INSTEAD OF TO THE NORTHEAST...HOWEVER IS KEEP IT
AS A CUT-OFF LOW AND IS MUCH SLOWER WITH TROUGH AXIS OVER
NEW MEXICO ON SATURDAY. WILL THUS TREND TOWARD THE ECMWF
SOLUTION KEEPING SOUTHWEST FLOW ALOFT AND A SLOSHING DRYLINE
NEAR OR ACROSS THE REGION THROUGH THE FORECAST PERIOD. THUS
THE ONLY MAJOR CHANGE TO PREVIOUS FORECAST WAS TO RAISE
AFTERNOON AND EVENING POPS NEXT FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  91  59  91 /  10  20  20  10
TULIA         64  91  63  91 /  20  10  20  10
PLAINVIEW     65  90  65  92 /  20  10  20  10
LEVELLAND     67  89  66  95 /  20  20  20  10
LUBBOCK       67  90  68  93 /  20  10  20  10
BROWNFIELD    68  91  68  96 /  20  20  20  10
CHILDRESS     67  93  70  93 /  20  10  20  20
SPUR          70  90  70  93 /  30  10  20  20
ASPERMONT     71  92  72  95 /  30  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

07/08
Hazardous weather outlook, Jun 5, 10:30 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SUN JUN 5 2005

TXZ021>044-061630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
ACROSS PORTIONS OF THE SOUTH AND ROLLING PLAINS...GENERALLY
EAST OF A LINE FROM LEVELLAND TO BROWNFIELD.  THE SLIGHT RISK
INCLUDES THE LUBBOCK METROPOLITAN AREA.

ABUNDANT LOW LEVEL MOISTURE WILL MOVE BACK INTO THE REGION THIS
AFTERNOON AND EVENING ALONG A NEARLY STATIONARY COLD FRONT
LOCATED JUST TO THE SOUTH OF A LINE FROM ODONNELL TO ASPERMONT.  THE
FRONT WILL PUSH NORTHWARD AS A WARM FRONT THIS AFTERNOON AND ALLOW
MOISTURE TO RETURN TO THE AREA...AS WELL AS PROVIDE A LIFTING
MECHANISM TO GENERATE ISOLATED SEVERE THUNDERSTORMS.

THROUGH THE MID AFTERNOON HOURS...THUNDERSTORM ACTIVITY WILL BE
CAPPED BY WARMER AIR ABOVE THE SURFACE.  THE CAP WILL BE BROKEN
THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 80S.

ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO RAPIDLY
BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT.  DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE.

THE THREAT OF THUNDERSTORM DEVELOPMENT THIS EVENING WILL FOLLOW THE
MOVEMENT OF THE FRONT AND DEEPER MOISTURE FARTHER TO THE NORTH.

.DAYS TWO THROUGH SEVEN...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...FROM MONDAY THROUGH FRIDAY. AT THIS TIME...THURSDAY AND
FRIDAY HAVE THE HIGHEST POTENTIAL FOR ORGANIZED STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...MAINLY AFTER
4 PM.

LAMARRE

The radar

The Lubbock radar (KLBB), 26 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lubbock

When
June 5, 3:23 PM CST
Where
Lubbock County, 11 mi SW of Lubbock
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.467, -101.983

Hail, Lubbock

When
June 5, 3:40 PM CST
Where
Lubbock County, 12 mi SW of Lubbock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.467, -102.000

Hail, Lubbock

When
June 5, 3:42 PM CST
Where
Lubbock County, 12 mi S of Lubbock
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.417, -101.850

Hail, Lubbock

When
June 5, 3:45 PM CST
Where
Lubbock County, 12 mi S of Lubbock
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.417, -101.850

Hail, Lubbock

When
June 5, 3:48 PM CST
Where
Lubbock County, 11 mi SW of Lubbock
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.467, -101.983

Hail, Lubbock

When
June 5, 4:09 PM CST
Where
Lubbock County, Lubbock
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
33.583, -101.850

Hail, Lubbock

When
June 5, 4:15 PM CST
Where
Lubbock County, 9 mi S of Lubbock
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.450, -101.850

Hail, Lynn

When
June 5, 4:25 PM CST
Where
Lynn County, 2 mi N of Wilson
Measured
4.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.350, -101.733

Hail, Lubbock

When
June 5, 4:36 PM CST
Where
Lubbock County, 9 mi N of Slaton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -101.650

Ransom Canyon.

Hail, Lubbock

When
June 5, 4:36 PM CST
Where
Lubbock County, Slaton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.433, -101.650

Hail, Lubbock

When
June 5, 4:40 PM CST
Where
Lubbock County, Slaton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.433, -101.650

Hail, Lubbock

When
June 5, 4:50 PM CST
Where
Lubbock County, 7 mi S of Lubbock
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.483, -101.850

Hail, Lynn

When
June 5, 5:05 PM CST
Where
Lynn County, 5 mi N of Grassland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.200, -101.600

Hail, Kent

When
June 5, 5:15 PM CST
Where
Kent County, Girard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.350, -100.667

Hail, Floyd

When
June 5, 5:33 PM CST
Where
Floyd County, 2 mi E of Lockney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.117, -101.400

Hail, Garza

When
June 5, 5:44 PM CST
Where
Garza County, 1 mi S of Post
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.167, -101.383

Hail, Garza

When
June 5, 5:47 PM CST
Where
Garza County, 1 mi E of Post
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.367

Hail, Kent

When
June 5, 5:51 PM CST
Where
Kent County, 6 mi N of Jayton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -100.583

Hail, Garza

When
June 5, 5:51 PM CST
Where
Garza County, 5 mi SE of Post
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -101.317

Hail, King

When
June 5, 5:53 PM CST
Where
King County, Dumont
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -100.517

Hail, Garza

When
June 5, 5:55 PM CST
Where
Garza County, 5 mi SE of Post
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -101.317

Hail, Kent

When
June 5, 5:59 PM CST
Where
Kent County, 5 mi N of Jayton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -100.583

Hail, Floyd

When
June 5, 6:02 PM CST
Where
Floyd County, 4 mi N of Floydada
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.033, -101.333

Hail, King

When
June 5, 6:12 PM CST
Where
King County, Dumont
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.817, -100.517

Hail, Cottle

When
June 5, 6:30 PM CST
Where
Cottle County, Delwin
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.883, -100.400

Hail, Garza

When
June 5, 7:00 PM CST
Where
Garza County, Justiceburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.033, -101.200

Hail, Swisher

When
June 5, 7:15 PM CST
Where
Swisher County, Tulia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.533, -101.767

Hail, Swisher

When
June 5, 7:23 PM CST
Where
Swisher County, Tulia
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -101.767

Thunderstorm Wind, King

When
June 5, 7:40 PM CST
Where
King County, Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.333

Several trees and power lines downed by strong thunderstorm winds.

Thunderstorm Wind, Kent

When
June 5, 8:15 PM CST
Where
Kent County, 10 mi WNW of Jayton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -100.750

Several trees and power poles downed by strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465693, 5465694, 5465695, 5465696, 5465697, 5465698, 5465699, 5465700, 5465701, 5465702, 5465703, 5465704, 5465705, 5465706, 5465707, 5465708, 5465709, 5465710, 5465711, 5465712, 5465713, 5465714, 5465715, 5465716, 5465717, 5465718, 5465719, 5465720, 5465721, 5465722.